Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 79, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 16, 2018, 6:32 PM CDT for Hughes County, Hyde County, Sully County, South Dakota. It was in force for 43 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2018, 6:32 PM CDT (23:32 UTC)
- Expired
- Jun 16, 2018, 7:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hughes County, SD, Hyde County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 132 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 6:59 PM CDT | TSTM WND GST 67 | Holabird, SD | |
| Jun 16, 7:07 PM CDT | HAIL 1 | 9 N Highmore, SD | RADAR ESTIMATED TIME. |
| Jun 16, 7:13 PM CDT | HAIL 1 | 12 N Highmore, SD | RADAR ESTIMATED TIME. |
| Jun 16, 7:20 PM CDT | HAIL 1 | 9 N Holabird, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 3:54 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -361 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 383 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.2
The text
As transmitted.
579
WUUS53 KABR 162332
SVRABR
SDC065-069-119-170015-
/O.NEW.KABR.SV.W.0079.180616T2332Z-180617T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
632 PM CDT SAT JUN 16 2018
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southeastern Sully County in central South Dakota...
Northern Hyde County in central South Dakota...
Northeastern Hughes County in central South Dakota...
* Until 715 PM CDT.
* At 631 PM CDT, a severe thunderstorm was located near Harrold, or
16 miles northwest of Highmore, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Harrold and Holabird.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4458 9993 4488 9965 4466 9931 4460 9931
4460 9932 4447 9979
TIME...MOT...LOC 2331Z 224DEG 14KT 4461 9974
HAIL...1.00IN
WIND...60MPH
$$
Serr3 follow-up statements
587
WWUS53 KABR 162338
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
638 PM CDT SAT JUN 16 2018
SDC065-069-119-170015-
/O.CON.KABR.SV.W.0079.000000T0000Z-180617T0015Z/
Sully SD-Hyde SD-Hughes SD-
638 PM CDT SAT JUN 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN SULLY...NORTHERN HYDE AND NORTHEASTERN HUGHES
COUNTIES...
At 638 PM CDT, a severe thunderstorm was located 7 miles north of
Harrold, or 15 miles northwest of Highmore, moving northeast at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Harrold and Holabird.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4458 9993 4488 9965 4466 9931 4460 9931
4460 9932 4447 9979
TIME...MOT...LOC 2338Z 224DEG 14KT 4463 9971
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Serr981
WWUS53 KABR 162343
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
643 PM CDT SAT JUN 16 2018
SDC065-069-119-170015-
/O.CON.KABR.SV.W.0079.000000T0000Z-180617T0015Z/
Sully SD-Hyde SD-Hughes SD-
643 PM CDT SAT JUN 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN SULLY...NORTHERN HYDE AND NORTHEASTERN HUGHES
COUNTIES...
At 643 PM CDT, a severe thunderstorm was located 8 miles north of
Harrold, or 15 miles northwest of Highmore, moving northeast at 15
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Harrold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4448 9974 4461 9990 4488 9964 4466 9931
4464 9931 4449 9970
TIME...MOT...LOC 2343Z 224DEG 14KT 4465 9969
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
Serr348
WWUS53 KABR 162350
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
650 PM CDT SAT JUN 16 2018
SDC065-069-119-170015-
/O.CON.KABR.SV.W.0079.000000T0000Z-180617T0015Z/
Sully SD-Hyde SD-Hughes SD-
650 PM CDT SAT JUN 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN SULLY...NORTHERN HYDE AND NORTHEASTERN HUGHES
COUNTIES...
At 650 PM CDT, a severe thunderstorm was located 8 miles north of
Harrold, or 14 miles northwest of Highmore, moving northeast at 15
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Sully...northern Hyde and northeastern Hughes Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4450 9970 4466 9985 4488 9964 4466 9931
4464 9931 4463 9934
TIME...MOT...LOC 2350Z 228DEG 12KT 4464 9967
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
SerrWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:18 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jun 16, 3:18 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
318 PM CDT Sat Jun 16 2018
.SHORT TERM...(This Evening through Sunday Afternoon)
Issued at 316 PM CDT Sat Jun 16 2018
A warm front is draped over the region this afternoon, stretching
from just north of Ortonville southwestward to Pierre. Storms will
fire along and southeast of this boundary as it pushes north and
east this evening and a llj helps break the CAP. Best chances for
severe convection remain across northeast SD and west central MN
where shear and CAPE are ample. CAMs solutions have been less than
stellar today, but tend to agree with onset time of discrete cells
around 6 pm CDT.
As the low pushes northeast into South Dakota overnight, the main
concern will turn to the potential for heavy rain and flooding. The
tropical airmass is well-primed for 2 to 3 inch per hour rates in
thunderstorms, especially if they set up along the theta-e ridge and
begin training. Have a Flash Flood Watch out for the potential from
south central SD to west central MN.
Cooler air will move in behind the low on Sunday with highs
struggling to reach 70 from the James valley west. Thunderstorms
will still be around in the morning, and stratus is likely to linger
through the day. The threat for storms to produce stronger winds in
the caa environment in the early morning is possible, as well.
.LONG TERM...(Sunday Evening through Saturday)
Issued at 316 PM CDT Sat Jun 16 2018
Southwest flow aloft will persist over the northern plains through
mid week as a closed low spins over the northwestern CONUS. By the
later half of the week and weekend, the upper low pressure system
makes a gradual, disorganized progression east/northeast across the
plains states. This overall pattern would suggest a trend toward an
active weather week with multiple chances for precipitation in the
long term period. Of course model consistency and consensus in any
details is lacking and therefore forecaster confidence in
timing/placement of POPS remains low as well. Models do hint at
Tuesday/Wednesday being the only dry/POP free period in the long
term as surface high pressure and slightly drier air working into
the area. Otherwise, moisture (well above normal PWATs) and CAPE
return Thursday and persist into the weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1236 PM CDT Sat Jun 16 2018
VFR conditions through this afternoon will deteriorate as
thunderstorms and heavy rain develop this evening through Sunday
morning. KABR and KPIR are most likely to see MVFR/IFR vsby in
rain. Lingering MVFR cigs on Sunday will affect all sites.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch from 7 PM CDT /6 PM MDT/ this evening through
Sunday morning for SDZ006>008-010-011-016>021-033>037-045-
048.
MN...Flash Flood Watch from 7 PM CDT this evening through Sunday
morning for MNZ039-046.
&&
SHORT TERM...Wise
LONG TERM...Serr
AVIATION...WiseHazardous weather outlook, Jun 16, 5:46 AM CDT, 12 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 546 AM CDT Sat Jun 16 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-171100- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 546 AM CDT Sat Jun 16 2018 /446 AM MDT Sat Jun 16 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Early morning storms will move across northeast South Dakota. Widespread severe weather is not anticipated though we can not rule out an isolated severe storm or two, with the risk being mainly in the form of hail and gusty winds. The main threat for severe weather appears to be highlighted between 5 PM CDT this afternoon and 11 PM CDT tonight, in the form of large hail, damaging winds and possibly a tornado or two. The severe weather threat currently looks to reside east of a line from roughly Leola to Redfield. By late evening into the late night hours, the severe weather threat transitions to heavy rain and a potential flooding risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday A severe weather threat of heavy rain exists on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. Dorn
In the hours before
Special weather statement, Jun 16, 6:23 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
623 PM CDT SAT JUN 16 2018
SDZ020-022-023-170015-
Hamlin SD-Deuel SD-Codington SD-
623 PM CDT SAT JUN 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEUEL...EASTERN
HAMLIN AND SOUTHEASTERN CODINGTON COUNTIES UNTIL 715 PM CDT...
At 623 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Albert, or 12 miles west of Estelline, moving northeast at 30
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Estelline, Castlewood, Lake Norden, Hayti, Toronto, Brandt, Lake
Poinsett, Dempster, Stone Bridge, Poinsett Colony, Lake Albert and
Claremont Colony.
A Tornado Watch remains in effect until midnight CDT for northeastern
South Dakota.
LAT...LON 4454 9673 4454 9732 4455 9740 4487 9695
4461 9653
TIME...MOT...LOC 2323Z 239DEG 24KT 4452 9714
TelkenSpecial weather statement, Jun 16, 6:24 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Aberdeen SD 624 PM CDT SAT JUN 16 2018 SDZ034>036-170015- Hughes SD-Sully SD-Hyde SD- 624 PM CDT SAT JUN 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SULLY...WEST CENTRAL HYDE AND NORTHEASTERN HUGHES COUNTIES UNTIL 715 PM CDT... At 624 PM CDT, Doppler radar was tracking a strong thunderstorm near Harrold, or 15 miles southeast of Onida, moving northeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Sully...west central Hyde and northeastern Hughes Counties. A Severe Thunderstorm Watch remains in effect until midnight CDT for central South Dakota. LAT...LON 4448 9987 4454 9995 4478 9972 4465 9950 TIME...MOT...LOC 2324Z 223DEG 17KT 4457 9983 Serr
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 4:54 AM CDT | Special Weather Statement | ABR | Clark | 36 min |
| Jun 16, 5:26 AM CDT | Special Weather Statement | ABR | Clark | 49 min |
| Jun 16, 5:50 AM CDT | Special Weather Statement | ABR | Spink | 25 min |
| Jun 16, 8:24 AM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 51 min |
| Jun 16, 8:53 AM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 52 min |
| Jun 16, 3:00 PM CDT | Flash Flood Watch | ABR | Brown, Clark, Codington, Day, Edmunds, Faulk and 12 more | 15 hr |
| Jun 16, 6:23 PM CDT | Special Weather Statement | ABR | Hamlin | 52 min |
| Jun 16, 6:24 PM CDT | Special Weather Statement | ABR | Hyde | 51 min |
| Jun 16, 6:31 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 44 min |
| Jun 16, 6:59 PM CDT | Special Weather Statement | ABR | Deuel | 31 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.